Alert archive / Louisiana / Special Weather Statements in 2023
Special Weather Statement, NWS Lake Charles, LA
NWS Lake Charles, LA issued this special weather statement at Aug 1, 2023, 7:21 PM CDT for Saint Martin Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2023, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 1, 2023, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Lake Charles, LA
- Hail
- 0.88 in
- Wind
- 50
County Saint Martin Parish, LA
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1419 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WWUS84 KLCH 020021
SPSLCH
Special Weather Statement
National Weather Service Lake Charles LA
721 PM CDT Tue Aug 1 2023
LAZ045-020045-
Upper St. Martin LA-
721 PM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of north central St.
Martin Parish through 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 15 miles northeast of Catahoula, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atchafalaya Welcome Center and Butte La Rose.
This includes Interstate 10 in Louisiana between mile markers 119 and
126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3007 9158 3037 9180 3041 9163 3038 9163
3036 9165 3035 9162 3031 9162 3028 9159
3026 9159 3024 9156 3024 9151 3023 9148
3020 9149 3019 9147
TIME...MOT...LOC 0021Z 073DEG 13KT 3036 9150
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:25 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 1, 6:25 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
625 PM CDT Tue Aug 1 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 343 PM CDT Tue Aug 1 2023
Strong high pressure continues to dominate the regional weather
with excessive heat to continue. Another round of excessive heat
warnings are in effect for Wednesday area wide. In addition to the
heat, there is a little better chance for showers/storms tomorrow
afternoon...mainly Acadiana. With the ongoing heat and unstable
atmosphere, a few strong storms are possible with gusty winds the
main risk.
Additional heat headlines are expected for Thursday with less
POPs across the area. Best chance for any convection will be
across lower Acadiana.
&&
.LONG TERM...
(Friday through next Monday)
Issued at 343 PM CDT Tue Aug 1 2023
Oppressively hot and humid conditions will persist through the long
term period as high pressure maintains control. Friday through
Sunday upper ridging will remain nearly directly overhead. This will
suppress most convection through the weekend, apart from a few
isolated showers that may be able to initialize each afternoon
during max heating hours. Therefore, kept POPs around 30% or less in
place for each afternoon, mainly along and south of I-10. Otherwise,
the weekend will be marked by continued above average temps with
highs topping out in the upper 90s to lower 100s. Heat indices will
also continue to reach into the 108-113 range, resulting in several
more days of Heat Advisories and/or Excessive Heat Warnings.
Moving into the work week a small pattern change may arrive as a
large trough is expected to dig across the northern half of the
country, causing the ridge overhead to retrograde west/southwestward
a bit. This will allow for slightly better rain chances Mon and
Tues, as well as a slight decrease in afternoon highs. We will still
likely be within Heat Advisory criteria for a bit longer but at
least it won't be quite as hot as this week.
&&
.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Tue Aug 1 2023
A few pop-up showers are forming across the region. Some
terminals could see conditions drop to IFR with the passage of
showers. High pressure aloft will keep our winds light and
variable. After sunset VFR conditions will persist through the
night and into tomorrow morning.
&&
.MARINE...
Issued at 341 PM CDT Tue Aug 1 2023
Surface high pressure remaining anchored over the northern Gulf
of Mexico will maintain a light to occasionally moderate mostly
onshore flow, along with very low seas, through the coming week.
Isolated showers and thunderstorms may develop and meander over
coastal waters.
&&
.CLIMATE...
Issued at 1155 AM CDT Tue Aug 1 2023
...RECORD WARMTH IN JULY...
To say that July 2023 was warm would be quite the understatement
as four of our five primary climate stations saw all-time record
heat for the seventh month of the year. Check out the numbers!
New Iberia (records date to 1948)
-July's average temperature of 86.6 degrees shattered the previous
July record of 85.0 degrees set in 2015
-The high of 104 degrees on the 31st was the highest recorded temperature
at New Iberia during the period of record
Lafayette (records date to 1893)
-July's average temperature of 86.8 degrees crushed the previous
July record of 85.5 degrees set in 2015
Beaumont/Port Arthur (records date to 1901)
-July's average temperature of 87.2 degrees bested the previous
July record of 86.3 degrees set in 1944
Lake Charles (records date to 1895)
-July's average temperature of 85.9 degrees beat the previous
July record of 85.3 degrees set in 1957
Alexandria (records date to 1892)
-July's average temperature of 86.3 degrees tied for 3rd warmest (record
is 87.1 degrees set in 1998)
It was also rather dry across the area in July, although only a pair
of climate stations saw top ten dry conditions...
New Iberia's July rainfall total of 2.34 inches was 6th driest (record:
1.91/1956)
Beaumont/Port Arthur's July rainfall total of 2.03 inches was
10th driest (record: 0.63/1956)
25
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 78 102 76 102 / 10 30 10 10
LCH 80 97 79 95 / 10 30 10 20
LFT 81 100 80 99 / 10 50 10 30
BPT 78 100 78 99 / 10 20 10 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 7 PM CDT this evening for
LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-
252>254.
Excessive Heat Warning from 10 AM to 7 PM CDT Wednesday for
LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-
252>254.
TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ180-
201-259>262-515-516-615-616.
Excessive Heat Warning from 10 AM to 7 PM CDT Wednesday for
TXZ180-201-259>262-515-516-615-616.
GM...None.
&&
SHORT TERM...78
LONG TERM....17
AVIATION...14Hazardous weather outlook, Aug 1, 4:21 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Lake Charles LA 421 PM CDT Tue Aug 1 2023 LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254- TXZ180-201-259>262-515-516-615-616-022130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia- Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin- Northern Jasper-Northern Newton-Southern Jasper-Southern Newton- Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange- 421 PM CDT Tue Aug 1 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY... This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Max temperatures between 100 and 106 degrees combined with dewpoints in the upper 60s or lower 70s will lead to heat index values peaking between 110 and 115 degrees across the area this afternoon. Isolated showers and thunderstorms will be possible. No severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Excessive Heat Warning. Near record high temperatures will continue through the weekend with afternoon highs in the triple digits across much of the region away from the immediate coastline. Apparent temperatures will climb to between 110-115 each afternoon. Precautions should be taken to prevent heat related illness including wearing light, loose fitting clothing, limiting outdoor exposure during the afternoons, staying well hydrated, having access to air conditioned environments and knowing the symptoms of heat illness. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-436-450-452-455-470-472-475-022130- Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays- Atchafalaya and East Cote Blanche Bays- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 421 PM CDT Tue Aug 1 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Isolated showers and thunderstorms will be possible. No severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 1, 4:14 PM CDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
414 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Dmg 5 WNW Forked Island 29.86N 92.38W
07/31/2023 Vermilion LA Public
Tree knocked down in a yard.
&&
NSLocal storm report, Aug 1, 4:21 PM CDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
421 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg 1 WNW Henry 29.89N 92.10W
07/31/2023 Vermilion LA Public
Image from Facebook of a destroyed shed.
&&
NSLocal storm report, Aug 1, 5:39 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
539 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Tstm Wnd Dmg 2 E Abbeville 29.97N 92.08W
07/31/2023 Vermilion LA Public
Damage to tin roof at Crusta Memorial
Airport and damage to two hanger doors.
&&
NSLocal storm report, Aug 1, 6:27 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
627 PM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Tstm Wnd Dmg 3 S Mauriceville 30.18N 93.88W
07/31/2023 Orange TX Public
Trees blown down.
&&
NSSpecial weather statement, Aug 1, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
721 PM CDT Tue Aug 1 2023
LAZ045-020045-
Upper St. Martin LA-
721 PM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of north central St.
Martin Parish through 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 15 miles northeast of Catahoula, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atchafalaya Welcome Center and Butte La Rose.
This includes Interstate 10 in Louisiana between mile markers 119 and
126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3007 9158 3037 9180 3041 9163 3038 9163
3036 9165 3035 9162 3031 9162 3028 9159
3026 9159 3024 9156 3024 9151 3023 9148
3020 9149 3019 9147
TIME...MOT...LOC 0021Z 073DEG 13KT 3036 9150
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
14The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:43 PM CDT | Special Weather Statement | LCH | Saint Martin | 32 min |
| Aug 2, 2:44 AM CDT | Heat Advisory | LCH | Acadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 10 more | 40 hr |
| Aug 2, 4:59 PM CDT | Special Weather Statement | LCH | Saint Martin | 46 min |
| Aug 2, 5:31 PM CDT | Special Weather Statement | LCH | Allen | 29 min |
| Aug 2, 5:42 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 50 min |
| Aug 2, 5:57 PM CDT | Special Weather Statement | LCH | Beauregard | 33 min |
| Aug 2, 6:32 PM CDT | Special Weather Statement | LCH | Beauregard | 28 min |
| Aug 2, 6:57 PM CDT | Special Weather Statement | LCH | Vernon | 33 min |
Nearby
Special Weather Statements in Louisiana, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.